Iowa, 2012Drought in Iowa, October 1 to 13, 2012
October 1 to 13, 2012 · NWS DMX · 51 events in 51 counties and zones
Drought conditions that began in late June continued through the summer and into October. Very warm and dry weather that began in the spring continued through the summer.
Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 51
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions that began in late June continued through the summer and into October. Very warm and dry weather that began in the spring continued through the summer. Temperatures remained well above normal into August, but began to temper during the latter portion of the month. Temperatures cooled in October with the month averaging near to a little below normal. It was the first cooler than normal month in 13 months across the CWA. More widespread rainfall began by the middle of the month with a fairly widespread event on the 13th. The rapid deterioration of the corn and soybean crop that took place in July slowed as much of the damage had already occurred in July. No significant damage occurred in September in spite of the dry conditions and early freeze across much of the state on the 23rd. Harvest activities continued at a fast pace with nearly all activities complete by the middle of October. This was three to four weeks ahead of normal. Indications were that yields of the corn crop were around 140 bu/ac and 43.5 bu/ac for the bean crop. These values were about 20% and 15% below normal for corn and beans respectively. At the current price, the loss total was in excess of $2.6 billion. By late September, the USDA reported that Secretarial Primary Drought Designations had been listed for all 51 of the counties in the Des Moines CWA. The drought conditions continued through the month and into November as it will take many months to recharge the soil. No significant damage occurred in October and it is unlikely that water restrictions would occur before the spring, thus this will be the final entry unless conditions worsen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 30, 10:58 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 30, 10:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1158 PM CDT SUN SEP 30 2012
.SHORT TERM /TONIGHT/...
UPPER LEVEL SHORT WAVE OVER MONTANA AND NORTH DAKOTA THIS AFTERNOON
WILL DIVE SOUTHEAST TOWARD IOWA OVERNIGHT. SFC BOUNDARY IS AHEAD OF
THE UPPER LEVEL WAVE AND HAS MOVED INTO THE EASTERN DAKOTAS. WEAK
HIGH PRESSURE WHICH REMAINS RIDGED THROUGH IOWA TODAY WILL GRADUAL
DEPART TO THE EAST TONIGHT. UPPER CLOSED LOW OVER THE SOUTHERN
PLAINS AND ASSOCIATED SFC LOW WILL BEGIN TO LIFT NORTH TOWARD THE
OHIO VALLEY DURING THIS TIME AND AND SLOW THE PROGRESSION OF THE
SYSTEMS TO THE NORTHWEST. THE WEAK SFC BOUNDARY WILL ENTER THE
WESTERN HALF OF IOWA BY 12Z HOWEVER THE COLD ADVECTION WITH THE
INITIAL PASSAGE WILL BE WEAK AND HAVE LIMITED IMPACT ON OVERNIGHT
LOWS. WINDS WILL SWITCH FROM THE NORTHWEST AND BECOME BREEZY BEHIND
THE FRONT. THE PRIMARY UPPER LEVEL SUPPORT WILL BE LAGGING THE
BOUNDARY AND NORTHWEST OF THE FORECAST AREA THROUGH 12Z AND HAVE
KEPT THE AREA DRY THOUGH A FEW ISOLATED SHOWERS COULD BE APPROACHING
THE FAR NORTHWEST LATE.
.LONG TERM /MONDAY THROUGH SUNDAY/...
THE WEAK BOUNDARY MENTIONED IN THE SHORT TERM WILL PUSH ACROSS THE
CWA DURING THE DAY MONDAY. INITIALLY THE FORCING IS DECENT ACROSS
THE FAR WEST/NORTHWEST AND THIS DIMINISHES QUICKLY AS IT MOVES EAST
ACROSS THE CWA. MOISTURE IS WOEFULLY LACKING BUT THE THINKING IS
THAT THE FORCING WILL OVERCOME THE SPARSE MOISTURE...WHICH LOOKED
BETTER IN SOUNDINGS TODAY THAN IT DID YESTERDAY...AT LEAST INITIALLY
FOR SOME MENTION OF LIGHT SHOWERS OR SPRINKLES. THEN AS THE FORCING
WANES...SO WITH THE PRECIP KEEPING THE EASTERN CWA ESSENTIALLY
DRY...THOUGH A DROP OR TWO MAY BE SEEN ON A WINDSHIELD.
THE UPPER HIGH BEGINS TO REBUILD FOR TUESDAY AND WEDNESDAY AS A
SURFACE LOW DEVELOPS OVER THE NORTHERN PLAINS. A SOUTHERLY FLOW
WILL ESTABLISH ITSELF OVER THE UPPER MIDWEST AHEAD OF THIS FEATURE.
WEDNESDAY LOOKS POSITIVELY SUMMER LIKE WITH TEMPS BACK INTO THE 80S.
THE SPEED OF THE NEXT FRONT IS STILL IN QUESTION WITH THE GFS FASTER
THAN THE OTHER MODELS BUT IT WILL DEFINITELY BEGIN WEDNESDAY NIGHT
IN THE FAR NW AND MOVE ACROSS THE CWA THURSDAY. THIS WILL MARK THE
END OF THE VERY WARM TEMPS FOR THE REMAINDER OF THE EXTENDED AS
HIGHS FALL INTO THE 50S. SEVERAL WEAK SHORTWAVES WILL ALSO MOVE
THROUGH THE FLOW FRIDAY THROUGH SUNDAY BRINGING SPOTTY CHANCES FOR
LIGHT PRECIP. THE TIMING OF THESE IS HARD TO DO AND THE MODELS VARY
IN THE GENERAL PATTERN BUT ONE WAVE LOOKS TO AFFECT THE AREA FRIDAY
NIGHT ACROSS THE SOUTH AND SATURDAY SOUTH AND EAST. DUE TO
UNCERTAINTY I ONLY WENT WITH SLIGHT CHANCE POPS THROUGH THIS PERIOD.
&&
.AVIATION...01/06Z
VFR CONDITIONS WILL AGAIN PERSIST THROUGH THE PERIOD...HOWEVER
CURRENT CI CIGS WILL GRADUALLY LOWER TO MID CLOUDS. WEAK PLAINS
FRONT ON DOORSTEP OF KFSD AT 04Z WILL PASS THROUGH TAF SITES
13-18Z. MID CLOUD CIGS WILL DEVELOP BEHIND THE FRONTAL PASSAGE AND
THERE MAY BE A FEW PERIODS OF LIGHT SHOWERS OR SPRINKLES BUT NOT
SIGNIFICANT ENOUGH TO INCLUDE IN TAF AT THIS POINT. EXPECT CURRENT
NE/SD/ND PRECIP TO WEAKEN WITH TIME. WINDS BY MON WILL ALSO BE
STRONGER THAN PAST FEW DAYS...BECOMING SOMEWHAT GUSTY AFTER FRONTAL
PASSAGE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DONAVON
LONG TERM...FAB
AVIATION...SMALL
Hazardous weather outlook, Sep 30, 3:46 AM CST, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT SUN SEP 30 2012
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
446 AM CDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LEE
Drought, Adair
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Drought, Adams
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Drought, Appanoose
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Appanoose forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Drought, Audubon
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Drought, Black Hawk
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Black Hawk forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Drought, Boone
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Drought, Bremer
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Bremer forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Drought, Butler
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Drought, Calhoun
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Drought, Carroll
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Drought, Cass
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Drought, Cerro Gordo
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Drought, Clarke
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Drought, Crawford
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Drought, Dallas
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
Drought, Davis
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Drought, Decatur
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
Drought, Emmet
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Emmet forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Drought, Franklin
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Drought, Greene
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Drought, Grundy
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Grundy forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Drought, Guthrie
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Drought, Hamilton
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Drought, Hancock
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Drought, Hardin
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Drought, Humboldt
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Drought, Jasper
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Drought, Kossuth
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Drought, Lucas
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Lucas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Drought, Madison
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Drought, Mahaska
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Mahaska forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Drought, Marion
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Drought, Marshall
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Drought, Monroe
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Drought, Palo Alto
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Drought, Pocahontas
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Drought, Polk
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Drought, Poweshiek
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Poweshiek forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Drought, Ringgold
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Ringgold forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
Drought, Sac
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Drought, Story
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Story forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Drought, Tama
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Tama forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Drought, Taylor
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
Drought, Union
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
Drought, Wapello
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Drought, Warren
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Drought, Wayne
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Wayne forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.740, -93.327 (the zone’s center; the record gives no point)
Drought, Webster
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Drought, Winnebago
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Drought, Worth
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Worth forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Drought, Wright
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Illinois, October 1 to 31, 2012$178 million · 8 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012$55,000 · EF1 · 7 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
- Drought in Missouri, October 1 to 31, 201233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412537, 412538, 412539, 412540, 412541, 412542, 412543, 412544, 412545, 412546, 412547, 412548, 412549, 412550, 412551, 412552, 412553, 412554, 412555, 412556, 412557, 412558, 412560, 412561, 412562, 412563, 412564, 412565, 412566, 412567, 412568, 412569, 412570, 412571, 412572, 412573, 412574, 412575, 412576, 412577, and more.